880 - Liver toxicity in patients with metastatic renal cell carcinoma treated with pazopanib therapy

Date 28 September 2012
Event ESMO Congress 2012
Session Publication Only
Topics Anti-Cancer Agents & Biologic Therapy
Renal Cell Cancer
Complications of Treatment
Presenter Farah Lim
Authors F.L. Lim1, J. Shamash2, P. Wilson2, T.B. Powles3
  • 1Department Of Medical Oncology, St. Bartholomew's Hospital, EC1A 7BE - London/UK
  • 2Qmul, Barts Cancer Insititute, London/UK
  • 3Barts Cancer Institute, St Bartholomew's Hospital QMUL, SLU 64PA - London/UK

Abstract

Purpose

Pazopanib is a vascular endothelial growth factor receptor, platelet derived growth factor receptor and c-kit tyrosine kinase inhibitor, used in the treatment of metastatic renal cell carcinoma. It is associated with liver toxicity, although timing severity management and consequences of this toxicity is not known.

Patients and methods

Sequential patients who were treated with 1st line pazopanib for their metastatic renal cancer were identified from a prospective data base. Four weekly liver monitoring occurred. Specific protocols for the management of grade 1-4 toxicity were followed. Toxicity was graded based on the clinical toxicity criteria (CTC) grading classification. Patients who developed grade 2 or more toxicity had a structured treatment interruption and dose reduction according to local policy.

Results

44 patients were identified as having received pazopanib treatment between 2009-2012. Fifteen (34%) of whom developed liver toxicity as evidence by a raise in either bilirubin or alkaline transaminase levels (Maximum CTC grade 1 = 4 (27%), 2 = 6 (40%), 3 = 5 (33%), 4= 0 (0%), 5 = 0 (0%). Maximum toxicity occurred a median 60 days after commencing therapy (range 14 – 83 days). Resolution occurred in all but 1 patient (grade 1 or less after stopping the treatment for a median of 3-21 days. All patients restarted pazopanib. Twelve (80%) of these with a dose reduction. Recurrence of raised liver function occurred in 4 (27%) patients (grade 1 = 3 (20%) grade 2 = 1 (7%) rechallanged with pazopainb. One patient died of progression of disease with a concurrent transaminitis (grade 1). The development of a transamitinits was associated with increased progression free survival (HR 0.35 95%CI 0.15 - 0.87 p = 0.024).

Conclusion

Liver toxicity in patients treated with pazopanib occurs in 1/3 of patients, usually in the first 12 weeks of therapy. Management is facilitated by blood monitoring, temporary cessation of therapy and dose reductions. Transaminitis may be associated with improved outcomes.

Disclosure

All authors have declared no conflicts of interest.